Format

Send to

Choose Destination
See comment in PubMed Commons below
J Allergy Clin Immunol. 2009 Jan;123(1):174-8. doi: 10.1016/j.jaci.2008.09.005. Epub 2008 Oct 8.

Clinical course and urinary eicosanoids in patients with aspirin-induced urticaria followed up for 4 years.

Author information

1
Department of Dermatology, Jagiellonian University School of Medicine, Krakow, Poland.

Abstract

BACKGROUND:

Little is known about the course of aspirin-induced urticaria. A special regulatory role of cysteinyl leukotrienes and prostaglandin D(2) (PGD(2)) has been postulated.

OBJECTIVE:

We performed a long-term observation on clinical course, aspirin sensitivity, and urinary eicosanoids in patients with aspirin-induced urticaria.

METHODS:

For 4 years, we followed up 22 patients with chronic idiopathic urticaria and aspirin hypersensitivity who restrained from the use of aspirin and other COX-1 inhibitors. Aspirin challenges were performed in 2002 (all results were positive) and repeated in 2006. Levels of urinary leukotriene E(4) (LTE(4)) and the main PGD(2) metabolite, 9 alpha 11 beta PGF(2), were measured at the same time points.

RESULTS:

During the follow-up period, the severity of urticaria has decreased. In 14 of 22 patients, the results of aspirin challenge remained positive. In 2002, these 14 patients responded to aspirin with a significant increase in urinary LTE(4) and 9 alpha 11 beta PGF(2) levels. When studied 4 years later, they showed a similar response of 9 alpha 11 beta PGF(2) (P = .047) and a tendency toward an increase in LTE(4) level (P = .057). There was a correlation between the urinary LTE(4) concentration after aspirin challenge and the intensity of skin eruptions. The dose of aspirin had no effect on the magnitude of response of both LTE(4) and the PGD(2) metabolite. In the remaining 8 patients, negative aspirin challenge results were not associated with changes in the urinary eicosanoids studied.

CONCLUSIONS:

Aspirin hypersensitivity manifesting as urticaria/angioedema remains present after 4 years in about two thirds of patients. Aspirin-precipitated skin reactions associate with increased excretion of LTE(4) and PGD(2).

PMID:
18842291
DOI:
10.1016/j.jaci.2008.09.005
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center